Ativan

  1. 0
    I am a new RN. I was being oriented by a nurse who had a patient that that was dying. The 79 year old patients HR was 130 and BP 160/90 SaO2 54 . She had entered the phase where secretions weren't moving and was making that death rattle. My preceptor gave her 1ml of Ativan. It appeared to me that she was choking after administrating the Ativan. She told me that because her O2 levels were down she was gasping for air. I have seen many patients die while I was a personal care tech. And personally, I have never seen this before. I've looked on line and books and seriously can't find where giving a liquid med is ok when secretions aren't moving. Is it the norm to give Ativan or any oral meds at that time, outside of roxanol that dissolves in the month.
  2. 45 Comments so far...

  3. 7
    I'm an ICU RN and have to say that I wouldn't give a pt a liquid to swallow when they are that close to death. I would have given the Ativan IV instead.
    sslamster, ICULINDA, sapphire18, and 4 others like this.
  4. 4
    Why didn't she give Robinul to decrease secretions? Takes away the rattle sound and makes families much more at ease.
    sslamster, sapphire18, imintrouble, and 1 other like this.
  5. 2
    Not that I'm a graduate yet, but I also wonder about not giving Robinul or similar agent to decrease those secretions. The other thing I wonder about is giving oral ativan because if the patient's not moving any secretions, most of the ativan is going to be mixed in the secretions, not being absorbed into the body and therefore not being of any real use. Furthermore, I was under the impression that morphine would be a better drug than ativan for suppressing air hunger.

    It just doesn't strike me as a usual thing. I completely (and usually do) reserve the right to be wrong about this and learn from it!
    Mborn2185 and sapphire18 like this.
  6. 0
    Depends on the diagnosis it is an anticholinergic so there are some dx can't administer it. Otherwise I would request the provider for it.
  7. 3
    Are you sure it wasn't "atropine" instead of Ativan? We give atropine to help dry secretions on hospice patients. I agree Morphine would be a better choice; atropine drops and morphine.
    ICULINDA, sapphire18, and Esme12 like this.
  8. 0
    There was a scopolamine patch PRN. I really needed clarification
  9. 0
    Quote from applewhitern
    Are you sure it wasn't "atropine" instead of Ativan? We give atropine to help dry secretions on hospice patients. I agree Morphine would be a better choice; atropine drops and morphine.
    I am sure it was Ativan. I was standing beside her when she drew it up. A PRN scopolamine patch was available. Atropine was not available.
  10. 2
    Thank you for the clarification, all of you. Thank you for the quick response. This is a great link. I am going to love being here and it's a comfort to know that this is available for my questions
    Esme12 and Emergent like this.
  11. 1
    Ativan (liquid) is sublingual if pt won't be able to swallow, more common scenario when patient is actively dying.
    VANurse2010 likes this.


Top